Weyl Asymptotics for the Damped Wave Equation

  • Johannes Sjöstrand
Part of the Pseudo-Differential Operators book series (PDO, volume 14)


The damped wave equation is closely related to non-self-adjoint perturbations of a self-adjoint operator P of the form
$$\displaystyle P_\epsilon =P+i\epsilon Q. $$
Here, P is a semi-classical pseudodifferential operator of order 0 on L2(X), where we consider two cases:
  • X = Rn and P has the symbol P ∼ p(x, ξ) + hp1(x, ξ) + ⋯ . in S(m), as in Sect.  6.1, where the description is valid also in the case n > 1. We assume for simplicity that the order function m(x, ξ) tends to + , when (x, ξ) tends to . We also assume that P is formally self-adjoint. Then by elliptic theory (and the ellipticity assumption on P) we know that P is essentially self-adjoint with purely discrete spectrum.

  • X is a compact smooth manifold with positive smooth volume form dx and P is a formally self-adjoint differential operator, which in local coordinates takes the form,
    $$\displaystyle P=\sum _{|\alpha |\le m}a_\alpha (x;h)(hD_x)^\alpha ,\ m>0 $$
    where \(a_\alpha (x;h)\sim \sum _{k=0}^\infty h^ka_{\alpha ,k}(x)\) in C and the “classical” principal symbol
    $$\displaystyle p_m(x,\xi )=\sum _{|\alpha |=m}a_{\alpha ,0} (x)\xi ^\alpha , $$
    $$\displaystyle 0\le p_m(x,\xi )\asymp |\xi |{ }^m , $$
    so m has to be even. In this case the semi-classical principal symbol is given by
    $$\displaystyle p(x,\xi )=\sum _{|\alpha |\le m}a_{\alpha ,0} (x)\xi ^\alpha . $$


  1. 41.
    M. Dimassi, J. Sjöstrand, Spectral Asymptotics in the Semi-Classical Limit. London Mathematical Society Lecture Note Series, vol. 268 (Cambridge University Press, Cambridge, 1999)Google Scholar
  2. 51.
    A. Grigis, J. Sjöstrand, Microlocal Analysis for Differential Operators. London Mathematical Society Lecture Notes Series, vol. 196 (Cambridge University Press, Cambridge, 1994)Google Scholar
  3. 66.
    M. Hitrik, Eigenfrequencies and expansions for damped wave equations. Methods Appl. Anal. 10(4), 543–564 (2003)MathSciNetzbMATHGoogle Scholar
  4. 73.
    M. Hitrik, J. Sjöstrand, Rational invariant tori and band edge spectra for non-selfadjoint operators. J. Eur. Math. Soc. 20(2), 391–457 (2018). MathSciNetCrossRefGoogle Scholar
  5. 92.
    G. Lebeau, Equation des ondes amorties. Algebraic and Geometric Methods in Mathematical Physics (Kaciveli, 1993), pp. 73–109. Mathematical Physics Studies, vol. 19 (Kluwer Academic Publishers, Dordrecht, 1996)CrossRefGoogle Scholar
  6. 96.
    A.S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils, Translated from the Russian by H.H. McFaden. Translation ed. by B. Silver. With an appendix by M.V. Keldysh. Translations of Mathematical Monographs, vol. 71 (American Mathematical Society, Providence, 1988)Google Scholar
  7. 97.
    A.S. Markus, V.I. Matseev, Asymptotic behavior of the spectrum of close-to-normal operators. Funktsional. Anal. i Prilozhen. 13(3), 93–94 (1979), Functional Anal. Appl. 13(3), 233–234 (1979) (1980)Google Scholar
  8. 118.
    G. Rivière, Delocalization of slowly damped eigenmodes on Anosov manifolds. Commun. Math. Phys. 316(2), 555–593 (2012)MathSciNetCrossRefGoogle Scholar
  9. 134.
    J. Sjöstrand, Asymptotic distribution of eigenfrequencies for damped wave equations. Publ. RIMS Kyoto Univ. 36(5), 573–611 (2000)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Johannes Sjöstrand
    • 1
  1. 1.Université de Bourgogne Franche-ComtéDijonFrance

Personalised recommendations